Alert archive / Connecticut / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 48, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Jul 1, 2012, 1:16 PM EDT for Northwest Hills Planning Region, Connecticut; Dutchess County, New York. It was in force for 59 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2012, 1:16 PM EDT (17:16 UTC)
- Expired
- Jul 1, 2012, 2:15 PM EDT
- In force
- 59 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
Counties Northwest Hills Planning Region, CT, Dutchess County, NY
The radar
The Albany radar (KENX), 93 km from the middle of the area, began a volume at 17:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 1:20 PM EDT | HAIL 0.88 | Clinton Corners, NY | |
| Jul 1, 1:30 PM EDT | HAIL 1 | Clinton Corners, NY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 5.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1902 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
810 WUUS51 KALY 011716 SVRALY CTC005-NYC027-011815- /O.NEW.KALY.SV.W.0048.120701T1716Z-120701T1815Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 116 PM EDT SUN JUL 1 2012 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL LITCHFIELD COUNTY IN NORTHERN CONNECTICUT... NORTHERN DUTCHESS COUNTY IN EAST CENTRAL NEW YORK... * UNTIL 215 PM EDT * AT 115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR STANFORDVILLE...OR 9 MILES SOUTHEAST OF RHINEBECK...AND MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MILLBROOK BY 125 PM EDT... AMENIA AND DOVER PLAINS BY 145 PM EDT... SHARON BY 155 PM EDT... KENT BY 200 PM EDT... CORNWALL BRIDGE POTTERY AND CORNWALL BRIDGE BY 210 PM EDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. PLEASE REPORT HAIL SIZE...DAMAGING WINDS AND REPORTS OF TREES DOWN TO THE NATIONAL WEATHER SERVICE BY EMAIL AT ALB.STORMREPORT@NOAA.GOV OR ON FACEBOOK AT WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.ALBANY.GOV. && LAT...LON 4191 7329 4170 7331 4177 7390 4195 7387 TIME...MOT...LOC 1716Z 277DEG 18KT 4185 7376 $$
1 follow-up statement
870 WWUS51 KALY 011743 SVSALY SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 143 PM EDT SUN JUL 1 2012 CTC005-NYC027-011815- /O.CON.KALY.SV.W.0048.000000T0000Z-120701T1815Z/ LITCHFIELD CT-DUTCHESS NY- 143 PM EDT SUN JUL 1 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT FOR EAST CENTRAL DUTCHESS AND WEST CENTRAL LITCHFIELD COUNTIES... AT 139 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR AMENIA...OR 18 MILES EAST OF RHINEBECK...MOVING EAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... MITCHELTOWN...SHARON...MUDGETOWN AND ELLSWORTH BY 150 PM EDT... CALHOUN CORNERS BY 155 PM EDT... EMMONS CORNERS...CORNWALL CENTER...WEST CORNWALL AND HITCHCOCK CORNERS BY 200 PM EDT... NORTH CORNWALL BY 205 PM EDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. HAIL UP TO 1 INCH IN DIAMETER HAS BEEN REPORTED IN CLINTON CORNERS WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. PLEASE REPORT HAIL SIZE...DAMAGING WINDS AND REPORTS OF TREES DOWN TO THE NATIONAL WEATHER SERVICE BY EMAIL AT ALB.STORMREPORT@NOAA.GOV OR ON FACEBOOK AT WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.ALBANY.GOV. && LAT...LON 4177 7370 4194 7370 4191 7329 4176 7330 TIME...MOT...LOC 1742Z 270DEG 28KT 4186 7354 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 12:45 PM EDT, 31 minutes earlier.
Area forecast discussion, Jul 1, 12:45 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 1245 PM EDT SUN JUL 1 2012 .SYNOPSIS... MAINLY DRY WEATHER IS EXPECTED THIS WEEK WITH SEASONABLY WARM TEMPERATURES...5 TO 10 DEGREES ABOVE NORMAL. ISOLATED AFTERNOON SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY AND MONDAY...WITH SCATTERED STORMS EXPECTED ON WEDNESDAY...THE FOURTH OF JULY...AS A LOW PRESSURE SYSTEM MOVES INTO THE REGION. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... AS OF 1230 PM...WE CONTINUE TO MONITOR AN INCREASING THREAT FOR SEVERE WEATHER ACROSS ULSTER...DUTCHESS...LITCHFIELD COUNTIES. LATEST LAPS/SPC-MESO WINDOW SUGGESTS SBCAPES CLIMBING ABOVE 2000 J/KG AS FRONTAL BOUNDARY WAS DIVING SOUTHEAST. IN ADDITION...H2O VAPOR LOOP DOES SHOW A SHORT WAVE MOVING ACROSS THE SOUTHERN TIER OF NY. LATEST RAP/HRRR REFLECTIVITY FORECASTS POINT TOWARD A CONVECTIVE INITIATION IN THE CATSKILLS AND QUICKLY TRACKING TO THE EAST-SOUTHEAST. OTHERWISE...ANOTHER FRONTAL BOUNDARY WAS DIVING SOUTHWARD TOWARD THE DACKS AND LAKE GEORGE SARATOGA REGION WHERE WILL RETAIN THE SLIGHT CHC-CHC POPS AT THIS TIME. TEMPERATURES ARE IN GOOD SHAPE BUT DID INCREASE DEWPOINTS SOUTH OF THE CAPITAL REGION TO BE MORE IN LINE WITH OBSERVATIONS. && .SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/... SHORT WAVES WILL CONTINUE TO MOVE THROUGH THE LONGWAVE TROUGH OVER THE REGION...HOWEVER THE TROUGH AXIS WILL BE SHIFTING TO OUR EAST ON MONDAY LIMITING THE THREAT FOR CONVECTION. DO HAVE SLIGHT CHANCE POPS FOR THE AFTERNOON HOURS WITH DIURNAL HEATING. ANOTHER SHORT WAVE WILL RIDE OVER TOP THE RIDGE AND HEAD DOWN THE EAST SLIDE WITH SOME RIDGING BEING INDUCED ACROSS OUR REGION AHEAD OF IT MONDAY NIGHT AND TUESDAY. SO HAVE KEPT CONVECTION OUT OF THE FORECAST. HEIGHTS WILL BEGIN TO FALL TUESDAY NIGHT AS THE SHORT WAVE APPROACHES AND ITS ASSOCIATED WARM FRONT. HAVE INTRODUCE POPS BACK IN THE FORECAST MAINLY AFTER MIDNIGHT. AGAIN TEMPERATURE GUIDANCE IN GOOD AGREEMENT SO HAVE GONE WITH IT. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... THE EXTENDED FORECAST OPENS WITH NY AND NEW ENGLAND GETTING INTO A WARM SECTOR WITH A WARM FRONT LIFTING NORTH OF THE REGION...AND A TRAILING COLD FRONT FOLLOWING. THE MEDIUM RANGE GUIDANCE...AND ENSEMBLES INDICATE PRECIPITABLE WATER VALUES WILL RISE ABOVE NORMAL /IN EXCESS OF 1.50 INCHES/ FOR A SHORT TIME. THE COLD FRONT...AND A SHORT-WAVE IN THE NW FLOW MAY FOCUS SOME SHOWERS AND POTENTIALLY STRONG THUNDERSTORMS DEPENDING ON THE TIMING...AMOUNT OF DESTABILIZATION AND SFC HEATING. THE LATEST GFS DOES INDICATE POTENTIALLY LARGE AMOUNTS OF INSTABILITY WITH SBCAPES OF 1000-2000 J/KG ACROSS PORTIONS OF THE FORECAST AREA. THE 0-6 KM BULK SHEAR VALUES ALSO INCREASE TO 30-40 KTS FROM THE CAPITAL REGION NORTHWARD. AGAIN...WE WILL CONTINUE TO MENTION THE CHANCE OF THUNDERSTORMS IN HWO. THE GOOD NEWS IS THAT THE SHOWERS AND THUNDERSTORMS SHOULD CLEAR THE FORECAST AREA BEFORE NIGHTFALL BASED ON THE LATEST GFS/ECMWF/CAN GGEM. WED NIGHT THROUGH FRI NIGHT...QUIET STRETCH FOR THE LONG TERM WITH HIGH PRESSURE BUILDING IN FROM GREAT LAKES REGION AND SE CANADA. THE BROAD H500 ANTICYCLONE BUILDS IN...CENTERED OVER THE MS RIVER VALLEY/MIDWEST WITH AN INCREASE OF HEAT AND HUMIDITY BY FRIDAY. H850 TEMPS RISE BACK TO 17 TO 19C WITH SOME L90S POSSIBLE IN THE VALLEY LOCATIONS...WITH LOWER TO M80S OVER THE HILLS/MTNS. SATURDAY...A COLD FRONT WILL SLOWLY BE SAGGING SOUTH FROM THE ST LAWRENCE RIVER VALLEY. THE UPPER LEVEL FLOW BECOMES ZONAL...AND THE LONG RANGE GUIDANCE IS CHALLENGED BRINGING THIS FRONT SOUTHWARD ACROSS THE REGION. SLIGHT TO LOW CHANCE POPS WERE USED IN THE GRIDS FOR SHOWERS AND POSSIBLY THUNDERSTORMS. OVERALL...TEMPS WILL STILL BE ABOVE NORMAL IN THE LONG TERM WITH PCPN STILL BELOW NORMAL /THOUGH SOME LOCATIONS COULD GET SOME MODERATE TO HEAVY RAINFALL WITH ANY CONVECTION ON INDEPENDENCE DAY/. && .AVIATION /15Z SUNDAY THROUGH THURSDAY/... A WEAK COLD FRONT IS APPROACHING ERN NY AND WRN NEW ENGLAND FROM THE ST LAWRENCE RIVER VALLEY THIS MORNING. AN UPPER LEVEL DISTURBANCE WITH THIS BOUNDARY WILL BRING SOME CLOUDS TO THE TERMINALS...AND PERHAPS A SHOWER CLOSE TO KGFL LATE IN THE AFTERNOON. A SFC TROUGH NEAR THE SRN NEW ENGLAND/LONG ISLAND COAST MAY ALLOW A FEW SHOWERS OR THUNDERSTORMS TO DEVELOP NEAR KPOU THIS AFTERNOON. A VCSH GROUP WAS USED THERE FROM 18Z-21Z. OVERALL...VFR CONDITIONS WILL PREVAIL THE NEXT 24 HOURS FOR KGFL/KALB/KPOU/KPSF. SOME SCT CUMULUS...AND MID AND HIGH CLOUDINESS WILL BE AROUND THROUGHOUT THE DAY...AND CLEAR THIS EVENING. MOSTLY CLEAR SKIES AND LIGHT TO CALM WINDS MAY ALLOW SOME PATCHY MVFR MIST TO FORM NEAR KGFL AND KPSF AFTER MIDNIGHT. THE WINDS WILL INCREASE FROM THE W/SW AT 5-10 KTS THIS MORNING. THEY WILL SHIFT TO THE W/NW IN THE EARLY PM AT AROUND 10-15 KTS WITH A FEW GUSTS IN THE 20-25 KT RANGE...ESPECIALLY AT KALB. THE WINDS WILL DIMINISH TO LESS THAN 5 KTS TONIGHT FROM THE N/NW. OUTLOOK... MON AM...VFR...NO SIG WX. MON PM-MON NIGHT...VFR/MVFR...ISOLD-SCT -SHRAS/-TSRAS. TUE...VFR...ISOLD -SHRA/-TSRAS. WED...VFR/MVFR...CHC -SHRA/-TSRAS. THU...VFR...NO SIG WX. && .FIRE WEATHER... MAINLY DRY WEATHER IS EXPECTED THIS WEEK WITH SEASONABLY WARM TEMPERATURES. ISOLATED AFTERNOON SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY AND MONDAY...WITH SCATTERED STORMS EXPECTED ON WEDNESDAY...THE FOURTH OF JULY...AS A LOW PRESSURE SYSTEM MOVES INTO THE REGION. MINIMUM RELATIVE HUMIDITY VALUES THIS AFTERNOON AND MONDAY AFTERNOON ARE EXPECTED TO BE IN THE 30S...WITH HIGHER VALUES IN THE 40S ACROSS THE SOUTHERN ADIRONDACKS AND SOUTHERN GREEN MOUNTAINS. RELATIVE HUMIDITY VALUES ARE EXPECTED TO RECOVER TO 85 TO NEAR 100 PERCENT TONIGHT AND AGAIN MONDAY NIGHT. WESTERLY WINDS OF 10 TO 20 MPH ARE EXPECTED TODAY. NORTHWESTERLY WINDS OF 10 TO 20 MPH ARE EXPECTED ON MONDAY. && .HYDROLOGY... NO WIDESPREAD HYDRO PROBLEMS ARE EXPECTED THE NEXT 5 DAYS ON THE MAIN STEM RIVERS WITH MAINLY DRY WEATHER IS EXPECTED THIS WEEK WITH SEASONABLY WARM TEMPERATURES. ANY THUNDERSTORMS THROUGH MID WEEK COULD PRODUCE A LOCALLY HEAVY DOWNPOUR...BUT LITTLE OR NO IMPACT IS EXPECTED ON THE RIVERS. FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE. && .CLIMATE... THE JUNE 2012 MONTHLY CLIMATE REPORTS (CLM) FOR ALBANY...GLENS FALLS... POUGHKEEPSIE...BENNINGTON AND PITTSFIELD HAVE BEEN ISSUED. CHECK OUT OUR CLIMATE PAGE FOR DETAILS AT WWW.NWS.NOAA.GOV/CLIMATE/INDEX.PHP?WFO=ALY (ALL LOWER CASE) && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. MA...NONE. VT...NONE. && SYNOPSIS...IAA NEAR TERM...BGM/IAA/11 SHORT TERM...IAA LONG TERM...WASULA AVIATION...WASULA FIRE WEATHER...IAA HYDROLOGY...IAA CLIMATE...IAA WWW.WEATHER.GOV/ALBANY
Hazardous weather outlook, Jul 1, 12:40 PM EDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 1240 PM EDT SUN JUL 1 2012 CTZ001-013-NYZ063>066-021100- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-WESTERN ULSTER- EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS- 1240 PM EDT SUN JUL 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT AND THE SOUTHEAST CATSKILLS...MID HUDSON VALLEY...AND SOUTHERN TACONICS OF EAST CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AHEAD OF A WEAK AREA OF LOW PRESSURE MOVING INTO THE REGION AND A STATIONARY FRONT ACROSS THE AREA. ANY THUNDERSTORMS WHICH DEVELOP WILL MOVE FROM WEST NORTHWEST TO EAST SOUTHEAST AT 40 TO 50 MPH WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY...THE FOURTH OF JULY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON. MAZ001-025-NYZ032-033-038>043-047>054-058>061-082>084-VTZ013>015- 021100- NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON- SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA- NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE- WESTERN COLUMBIA-EASTERN COLUMBIA-NORTHERN FULTON-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 1240 PM EDT SUN JUL 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK EXCLUDING THE SOUTHEAST CATSKILLS...MID HUDSON VALLEY AND THE SOUTHERN TACONICS...AND SOUTHERN VERMONT. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY...THE FOURTH OF JULY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 2:15 PM EDT | Severe Thunderstorm Warning | ALY | Northwest Hills Planning Region | 60 min |
| Jul 1, 2:51 PM EDT | Severe Thunderstorm Warning | ALY | Northwest Hills Planning Region | 33 min |
| Jul 1, 5:10 PM EDT | Special Weather Statement | ALY | Washington | 50 min |
| Jul 1, 5:50 PM EDT | Special Weather Statement | ALY | Washington | 40 min |
Nearby
Severe Thunderstorm Warnings in Connecticut, 2012Severe Thunderstorm Warnings in New York, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.